MAUDE Adverse Event Report: EXACTECH, INC. NV GXL LNR, +5 LAT 32MM ID, GROUP 3 CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

EXACTECH, INC. NV GXL LNR, +5 LAT 32MM ID, GROUP 3 CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number N/A
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Osteolysis (2377)
Date of Event 06/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported, in the course of the clinical-radiological examination of the x-ray images, one post-operated for 3 years implantation, a (b)(6) y/o male, increased decentration of the head in the inlay without osteolysis as a sign of excessive inlay wear.
 
Additional Manufacturer Narrative
(h3) the most likely underlying cause for the prosthesis wear reported may have been due to the position of the acetabular cup, the use of a lateralized liner, off-label use from combining exactech acetabular components with another manufacturer¿s femoral components, and/or patient-related conditions.However, this cannot be confirmed because the components were not returned for evaluation.In march, 2021, exactech received user mir reports from bfarm related to 4 cases reported by surgeons at westersede hospital in germany for wear of the gxl polyethylene acetabula liner.Further investigation with the surgeons at westerstede revealed that they had 18 patients (11 unilateral and 7 bilateral), with 22 gxl liners that were exhibiting signs of wear potentially requiring revision.The following complaints were entered into the global complaint handling system to document the analyses of these cases and vigilance reporting report.The mechanisms of wear of polyethylene acetabular liners are clinically well known in total hip arthroplasty (tha).¿conventional¿ uhmwpe has good mechanical properties but is inherently prone to wear.¿highly¿ cross linking has helped with wear but increased risk of liner fractures when used with modern locking mechanisms, large heads, thinner liners.Cup malposition can further lead to edge loading/early fracture; thus, some companies chose to use ¿moderate¿ x linking of the polyethylene liner to optimize fracture resistance and improve wear properties.Exactech took this approach with the gxl moderately crosslinked acetabular liner.In a worldwide analysis of gxl failures, common characteristics revealed that components positioned with anteversion and/or abduction (often seen with anterior approaches) result in edge loading of the gxl liner.This is combination with large femoral heads with thinnest liner, and/or lateralized or face changing liners further increases the risk for wear of the gxl liner ( ~2.Ox greater and ~2.5x greater, respectively).Westerstede hospital provided 18 sets of x-rays (11 unilateral hip/7 bilat) and clinical notes (de-identified) for all reported patients.Dr.Sharat kusuma received and analyzed all data in collaboration with the westerstede surgeons.The findings were as follows: average cup abduction on ap xray: 51° (range 45 65), 16/25 (64%) had evidence of edge loading, 16/25 (64%) were thin inlays/large femoral heads, 96% of cups were well fixed.In conclusion, it was determined that most of these are best treated with liner exchange; however, 2-3 patients may potentially require revision of entire construct (inlay + shell) due to loosening of the acetabular shell.The surgeons at westerstede hospital have determine that optimal treatment course for these patients is exchange of gxl to exactech¿s highly crosslinked xle liner.As the xle liner is not approved for use in germany, they are actively seeking special access approval/humanitarian use exemption from the germany authority, bfarm.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The product associated with the reported event is within the scope of recall z-1729-2022; however, there is insufficient information to evaluate whether the subject issue of the recall was a cause or contributor to the reported event.The following sections were updated: d8.D10 concomitant device: (b)(6) 180-01-56 - crown cup,cluster-hole gr.56, h6.The most likely underlying cause for the prosthesis wear reported may have been due to the position of the acetabular cup, the use of a lateralized liner, off-label use from combining exactech acetabular components with another manufacturer¿s femoral components, and/or patient-related conditions.However, this cannot be confirmed because the components were not returned for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The most likely underlying cause for the prosthesis wear reported may have been due to the position of the acetabular cup, the use of a lateralized liner, off-label use from combining exactech acetabular components with another manufacturer¿s femoral components, and/or patient-related conditions.However, this cannot be confirmed because the components were not returned for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.
 
Event or Problem Description
As reported, the patient presented for a check-up due to occasional groin pain.The x-ray and ct check revealed a clear decentration of the prosthesis head and clear osteolysis in the acetabulum as a sign of inlay wear.This was verified during an inlay change to a vit e-hardened, specially approved inlay.As part of the replacement surgery, in addition to the inlay exchange, the fixed cup integrity was determined and the cysts in the cup bearing were curetted and sealed using hydroxyapatite + calcium) and the prosthesis head was replaced.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The following sections were updated/corrected: h6.Mdr section codes updated/corrected: c, d.The most likely cause for the reported revision due to prosthesis wear and osteolysis is a combination of the risk factors: such as use error, implant positioning, implant size selection, and patient factors (fitness for surgery, biomechanics, activity level and local tissue oxidation potential).Additionally, the sequence of events as related to the reported wear cannot be confirmed and the contributions of each to the reported event cannot be determined.However, this cannot be confirmed as the devices were not returned for evaluation, and images were not provided.Should additional relevant information be obtained, a follow-up mdr will be submitted accordingly.

Brand Name
NV GXL LNR, +5 LAT 32MM ID, GROUP 3 CUPS
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer Contact
kate jacobson
2320 nw 66 court
gainesville, FL 32653
3523771140
MDR Report Key11917972
Report Number1038671-2021-00270
Device Sequence Number19637026
Product Code JDI
UDI-Device Identifier10885862024299
UDI-Public10885862024299
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K070479
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/12/2019
Device Model NumberN/A
Device Catalogue Number136-32-53
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2021
Supplement Date Received by Manufacturer11/18/2021
01/10/2025
03/07/2025
03/26/2025
12/16/2025
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date12/14/2021
01/13/2025
03/25/2025
03/26/2025
12/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/13/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11.
Outcome Attributed to Adverse Event Disability; Required Intervention; Hospitalization;
Patient Age73 YR
Patient SexMale